Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 283, NWS Jackson, MS

May 21, 2001Issaquena County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 7:39 PM CDT for Issaquena County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2001, 7:39 PM CDT (00:39 UTC)
Expired
May 21, 2001, 8:15 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Issaquena County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 220040
SVRJAN

MSC055-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 815 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAYERSVILLE...OR ABOUT 11 MILES WEST OF
  ROLLING FORK...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL ISSAQUENA COUNTY 

WINDS UP TO 60 MPH AND DIME SIZE HAIL WILL OCCUR WITH THIS STORM.

LAT...LON 3293 9109 3283 9101 3293 9095 3302 9097
1

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 21 2001

AVN FINALLY CAME INTO LINE WITH SLOWER ETA...DEVELOPING WAVE ON COLD
FRONT OVER SE TX. AVN LOOKING MORE ACCURATE SO FAR ON AFTERNOON
FRONTAL POSITION AND WEAKENING OF UPPER DYNAMICS NWRN ZONES. BAND OF
CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY EARLIER...FROM SE
TX INTO ERN MS...SHOWING ONLY SLIGHT SWD DRIFT AND SATELLITE PIX
INDICATING INTENSIFICATION OF CONVECTION ALONG WRN PTN OF LINE. WILL
KEEP CHANCE OF SEVERE STORMS DOWNSTREAM OF OUTFLOW BOUNDARY FOR THIS
EVENING. ERN AREAS ALSO LOOK POTENTIALLY SEVERE FOR TONIGHT. COLD
FRONT TO MOVE INTO ERN AREAS TONIGHT...WHERE SURFACE DEWPOINTS
REMAIN IN THE UPPER 60S AND LOWER 70S. MODELS AGREE ON A SIGNIFICANT
INCREASE IN UPPER JET STRENGHTH TONIGHT...THE ETA JET MAX FORECAST
AT 140KTS WHILE THE AVN SHOWS 110KTS. WILL KEEP AT LEAST CHANCE OF
RAIN FOR AREAS TO NORTH OF OUTFLOW BOUNDARY DUE TO IMPENDING FRONTAL
PASSAGE AND TRACK OF STRENGTHENING OF UPPER JET MAX.

MODELS AGREE FRONT TO MOVE JUST SE OF FORECAST AREA BY 12Z TUESDAY.
850 MB FLOW REMAINING FROM THE SW FOR EXTREME SE ZONES BY DAYBREAK
TUESDAY BUT SWITCHING TO THE NW BY THE AFTERNOON. WILL KEEP SLIGHT
CHANCE POPS EXTREME SE ZONES EARLY...OTRW DRY FORECAST FOR TOMORROW.
WILL SEE STRONG COLD AIR ADVECTION DEVELOPING TO THE REAR OF THE
FRONT FOR UNSEASONABLY COOL TEMPERATURES THE NEXT FEW DAYS.

HIGHEST QPF AMOUNTS TO OCCUR BY 12Z TUE. EXPECT HEAVIEST AMOUNTS ERN
AND SRN ZONES AS BOUNDARIES TRACK ACROSS THOSE AREAS TONIGHT. NCEP
BRUSHES 1/2 INCH AMOUNTS S AND E MS THROUGH 00Z WED. THIS LOOKS IN
THE BALLPARK BUT EXPECT 1/2 TO 1 INCH TOTALS OVER MUCH OF THAT AREA
BEFORE RAIN ENDS TUE MORNING.

UPPER TROUGH SETTING UP OVER REGION TOMORROW AND PERSISTING THROUGH
THE BEGINNING OF NEXT WEEK. SERIES OF SHORTWAVES TO PIVOT THROUGH
UPPER TROUGH THROUGH THE EXTENDED PERIOD. WILL BE DIFFICULT TO TIME
THESE FEATURES. WILL LEAVE SAT AND SUN DRY FOR NOW SINCE EXTENDED
MODELS INCREASE HEIGHTS OVER AREA AS UPPER TROUGH SHIFTS SLIGHTLY
EWD. WILL ADD CHANCE OF SHOWERS FOR MONDAY SINCE MRF DRAGS MOISTURE
MAiX BACK WITH THE SHORTWAVE THAT DROPS INTO REGION IN NWLY FLOW
ALOFT.

PRELIM NUMBERS:
JAN 60/75/52/79 7-0-
MEI 63/75/49/70 820-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 21, 4:25 PM CDT, 3 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
EVENING AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL  BE
DAMAGING STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL.   THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A
LINE FROM WINNSBORO LOUISIANA...TO MACON MISSISSIPPI...AND NORTH OF
A MERIDIAN TO BROOKHAVEN LINE.  IN THESE AREAS...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE THROUGH EARLY EVENING.  A STRONG COLD
FRONT APPROACHING THE DELTA WILL PUSH THE THREAT FOR ISOLATED SEVERE
STORMS SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN INSTABILITY
PARAMETERS SHOULD BE WEAKENING.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AROUND MIDNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 21, 5:07 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0400 PM    MENDENHALL                MS   WIND DAMAGE
05/21/01   SIMPSON                        MENDENHALL PD REPORTED
                                          A NUMBER OF TREES DOWN

0435 PM    MT OLIVE                  MS   WIND DAMAGE
05/21/01   COVINGTON                      CITY HALL REPORTED
                                          POWER LINES DOWN.
Local storm report, May 21, 7:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0635 PM    BUDE                      MS   WIND DAMAGE
05/21/01   FRANKLIN                       PUBLIC REPORT OF A LARGE
                                          TREE DOWN ON A CAR. BUDE
                                          FD REPORTED HIGHf WINDS
                                          IN TOWN.
Local storm report, May 21, 7:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0635 PM    BUDE                      MS   WIND DAMAGE
05/21/01   FRANKLIN                       PUBLIC REPORT OF A LARGE
                                          TREE DOWN ON A CAR. BUDE
                                          FD REPORTED HIGH WINDS
                                          IN TOWN.
Local storm report, May 21, 7:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0635 PM    BUDE                      MS   WIND DAMAGE
05/21/01   FRANKLIN                       PUBLIC REPORT OF A LARGE
                                          TREE DOWN ON A CAR. BUDE
                                          FD REPORTED HIGH WINDS
                                          IN TOWN.

0630 PM    BETWEEN EUDORA AND LAKE VILLAGE      WIND DAMAGE
05/22/01   CHICOT                         Trees down between Lake
                                          Village and
                                          Eudora...Reported by
                                          Civil Defence.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:47 PM CDTSevere Thunderstorm WarningJANSharkey43 min
May 21, 8:56 PM CDTSevere Thunderstorm WarningJANWebster49 min
May 21, 10:18 PM CDTSevere Thunderstorm WarningJANLowndes27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.